Format

Send to

Choose Destination
Biol Psychiatry. 2000 Jan 15;47(2):144-50.

Dehydroepiandrosterone sulfate and psychiatric measures in a frail, elderly residential care population.

Author information

1
Department of Psychiatry, University of Pennsylvania School of Medicine, Philadelphia 19104-4283, USA.

Abstract

BACKGROUND:

Previous reports have found low levels of dehydroepiandrosterone sulfate (DHEA-S) in association with physical illness, and with frailty in the elderly. In a preliminary study, we also found low DHEA-S associated with increased disability and number of pain sites. However, we found the opposite relationship between DHEA-S and cognitive impairment. Therefore, we conducted a study of a second sample to confirm this unexpected finding and the expected inverse correlations between DHEA-S levels and increased disability and number of pain sites.

METHODS:

Psychiatric symptoms and disorders were correlated with DHEA-S and related steroid levels in a second convenience sample in the nursing home population.

RESULTS:

This sample confirmed the previous finding of a positive association of cognitive impairment with higher DHEA-S levels but the inverse association of DHEA-S levels with the numbers of pain sensations did not reach statistical significance. Cognitive impairment was also positively associated with higher dehydroepiandrosterone (DHEA) and estradiol levels (women only). Cortisol levels were inversely associated with depressive symptoms.

CONCLUSIONS:

The anomalous positive correlation between cognitive dysfunction and DHEA-S levels, and the inverse correlation between cortisol levels and depressive symptoms, suggests that the relationships between psychiatric symptomatology and levels of steroids that are part of the hypothalamic-pituitary adrenal axis are different in the frail elderly population from that of younger and heartier populations.

PMID:
10664831
DOI:
10.1016/s0006-3223(99)00099-2
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center